Missouri, 2010

Hail and Damaging Winds in Missouri, June 19, 2010

June 19, 2010 · NWS EAX · 25 events in 12 counties and zones

A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of storms with a bow echo, moved east across eastern Kansas and northern Missouri, during the morning hours of June 19, 2010. This storm system packed a strong punch, with radar estimated velocities topping out in the 80 to 90 knot range at times. While the majority of this air speed didn't translate down to the surface, numerous reports of 60, to as high as 70 mph winds, were common from St. Joseph, to Kansas City, Lees Summit, Chillicothe, Sedalia, Moberly, and Columbia. This storm system remained intact long enough to cross the entire state of Missouri, making it a tri-state complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 19, 5:32 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 19, 5:32 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT SAT JUN 19 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

EVOLUTION OF MCSS OVER THE NEXT COUPLE OF DAYS AND BUILDUP OF
MOISTURE AND EXCESSIVE HEAT WILL BE THE PRIMARY CONCERNS THIS
FORECAST PACKAGE. IN WHAT SEEMS TO BE A NEVER ENDING THEME OF LATE
NOCTURNAL MCSS CONTINUE TO PLAGUE THE CENTRAL U.S. TAIL END OF THE
LATEST SYSTEM IS JUST EXITING THE CWA. HOWEVER...ANOTHER ONE HAS
FORMED IN THE UPSLOPE REGION OF NORTHEAST CO/SOUTHWEST NEB WHERE THE
SOUTHERLY LOW LEVEL JET HAS REORGANIZED. OPERATIONAL MODELS HAVE
BEEN NEARLY USELESS IN DEPICTING THESE MCS. HOWEVER...THE 00Z RUN OF
THE NAM AND ECMWF DID PICK UP ON THE SW NEB MCS AND THEY TRACK IT
EAST ALONG THE EDGE OF THE MID LEVEL CAP AND JUST NORTH OF A
DEVELOPING WARM FRONT. POTENTIAL IS THERE FOR THIS COMPLEX TO HOLD
TOGETHER AND REACH THE NW CORNER OF MO BY MID TO LATE AFTERNOON.
FURTHER SOUTH THE EML SHOULD BE STOUT ENOUGH TO EFFECTIVELY LIMIT
CONVECTION TO NO MORE THAN A SLIGHT CHANCE. 850MB TEMPERATURES TODAY
WILL BE VERY SIMILAR TO YESTERDAY SO PERSISTENCE SEEMS TO BE BEST
FORECAST. SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S WILL ONCE
AGAIN SEND HEAT INDEX VALUES CLOSE TO ADVISORY CRITERIA. WILL HOLD
OFF ON ISSUING AN ADVISORY BUT DAY SHIFT WILL NEED TO REEVALUATE.
SUNDAY LOOKS VERY SIMILAR TEMPERATURE AND DEWPOINT WISE AND MAY NEED
TO ISSUE AN ADVISORY DUE TO THE BUILDUP OF SEVERAL DAYS OF EXCESSIVE
HEAT/HUMIDITY.

SHOULD THE SOUTHWEST NEB MCS SHOW SIGNS OF MOVING INTO NW MO THIS
EVENING A FLASH FLOOD WATCH WILL NEED TO BE CONSIDERED DUE TO THE
SATURATED GROUND AND THE LIKELY HIGHLY EFFICIENT RAIN PRODUCER THESE
FEATURES HAVE BEEN.

FROM SUNDAY THROUGH TUESDAY THE OPERATIONAL MODELS BECOME INUNDATED
WITH CONVECTIVE FEEDBACK ISSUES WHICH ARE SIGNALS FOR MCS TYPE
FEATURES. THERE ARE SO MANY OF THEM THAT IT IS FRUITLESS TRYING TO
TIME OR EVEN ESTIMATE THEIR EXISTENCE. BUT IT DOES APPEAR THAT THE
MAJORITY WILL TRACK THROUGH IA WITH THE FAR NORTHERN COUNTIES LYING
ON THE SOUTHERN FRINGE OF THESE SYSTEMS. FOR NOW BEST TO PAINT A
STRIPE OF CHANCE POPS ACROSS THE FAR NORTHERN COUNTIES UNTIL FURTHER
NOTICE.

OTHERWISE...SEE NO END IN SIGHT TO HIGH HUMIDITIES AND HEAT WHICH
MAY REQUIRE HEAT ADVISORIES.

MJ

&&

.AVIATION...

FOR THE 12Z TAFS...THE MAIN CONCERN OVER THE NEXT 6 HOURS IS A
CLUSTER OF STORMS MOVING THROUGH SOUTHERN NEBRASKA/NORTHERN KANSAS
THAT MAY SPREAD INTO THE TERMINALS BY LATE MORNING. THIS CLUSTER OF
STORMS LOOKS TO BE MOVING ALONG A LOW/MID LEVEL BOUNDARY DRAPED
ACROSS NORTHERN KANSAS TRAILING TO THE EAST/NORTHEAST THROUGH
NORTHWESTERN MISSOURI. TIMING THESE STORMS INTO THE TERMINALS BRINGS
THEM IN AROUND 17 TO 18Z. ASIDE FROM THIS POSSIBLE CONVECTION
IMPACTING THE TERMINALS THIS MORNING...THE ATMOSPHERE WILL BE
EXTREMELY UNSTABLE THIS AFTERNOON. MID LEVEL WARM TEMPERATURES MAY
ACT TO SUPPRESS CONVECTION BUT WITH BOUNDARIES IN THE AREA
THUNDERSTORMS COULD DEVELOP AT ABOUT ANY TIME THIS AFTERNOON. THINK
THE BEST CHANCES FOR ANOTHER ROUND OF STORMS INTO THE TERMINALS WILL
BE LATER THIS EVENING HOWEVER AS ANOTHER COMPLEX OF
STORMS...EXPECTED TO BE ACROSS NORTHERN MISSOURI TRAILS
OUTFLOW/STORMS SOUTHWARD. CONFIDENCE IS IN TIMING OF THUNDERSTORM
CHANCES IS LOW HOWEVER.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 5:09 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 AM CDT SAT JUN 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
609 AM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF FAR
NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TODAY AND TONIGHT.
AREAS GENERALLY NORTH OF AN ATCHISON KANSAS...ST JOSEPH TO GRANT CITY
LINE MAY SEE SEVERE THUNDERSTORMS. THE PRIMARY SEVERE THREATS WILL BE
FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. IN ADDITION...VERY
HEAVY RAINFALL WILL BE POSSIBLE WHERE STORMS MOVE REPEATEDLY OVER THE
SAME AREAS.

A FRONTAL BOUNDARY IS EXPECTED TO LIE NEARLY WEST TO EAST ACROSS
NORTHERN KANSAS AND FAR NORTHERN MISSOURI LATER TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THIS FRONT AND
THEN ORGANIZE INTO A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. ONE
SUCH CLUSTER OF THUNDERSTORMS HAS MOVED EAST INTO SOUTH CENTRAL
NEBRASKA AND ITS CURRENT MOVEMENT WILL BRING IT INTO FAR NORTHWEST
MISSOURI BY LATE MORNING. SINCE THESE STORMS WILL BE MOVING INTO A
MORE FAVORABLE AIR MASS IT IS POSSIBLE THAT THEY WILL HOLD TOGETHER
AND EVEN INCREASE IN STRENGTH AS THEY CONTINUE TO THE EAST.

LATER THIS EVENING...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM
OVER NORTH CENTRAL KANSAS AND SOUTH CENTRAL AND CENTRAL NEBRASKA.
THESE STORMS SHOULD TRACK MAINLY ACROSS IOWA BUT COULD TURN A BIT TO
THE SOUTHEAST AND AFFECT FAR NORTHERN MISSOURI.

MINOR TO MODERATE RIVER FLOODING IS OCCURRING OR IS FORECAST ALONG
SEVERAL RIVERS IN THE OUTLOOK AREA. PLEASE SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.

IN ADDITION...THE COMBINATION OF VERY MOIST AND HOT AIR WILL RESULT
IN AFTERNOON HEAT INDEX VALUES IN THE UPPER 90S ACROSS NORTHERN
MISSOURI...WITH HEAT INDEX VALUES BETWEEN 98 AND 102 FOR AREAS
GENERALLY SOUTH OF THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A NEARLY STATIONARY FRONT WILL TAKE UP RESIDENCE FROM SOUTHERN
NEBRASKA AND NORTHERN KANSAS EAST TO SOUTHERN IOWA AND NORTHERN
MISSOURI SUNDAY THROUGH TUESDAY. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL LIKELY TRIGGER PERIODIC ROUNDS OF THUNDERSTORMS
SUNDAY THROUGH TUESDAY IN THE VICINITY OF THE BOUNDARY...MAINLY IN
NORTHERN MISSOURI ALONG AND NORTH OF ROUTE 36. SEVERE WEATHER WILL BE
POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

OUTSIDE OF THUNDERSTORM ACTIVITY...VERY WARM AND HUMID CONDITIONS
WILL CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S COMBINED
WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER NORTHWEST MISSOURI TODAY. IN
ADDITION...SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY IN AREAS NEAR
THE IOWA BORDER.

MJ

In the hours before

Special weather statement, Jun 19, 10:33 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT SAT JUN 19 2010

KSZ103>105-MOZ028-191715-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
1133 AM CDT SAT JUN 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI
UNTIL 1215 PM CDT...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EASTON TO
WILLIAMSTOWN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TONGANOXIE...LANSING...BASEHOR...DE SOTO...BONNER SPRINGS...
  WEATHERBY LAKE...EDWARDSVILLE...PARKVILLE...SHAWNEE...LAKE
  QUIVIRA...KANSAS CITY KANSAS...MERRIAM...OLATHE...LENEXA...
  MISSION...WESTWOOD...OVERLAND PARK...FAIRWAY...PRAIRIE VILLAGE AND
  MISSION HILLS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3931 9516 3928 9461 3883 9461 3892 9506
      3897 9505 3898 9507 3895 9510 3896 9512
      3896 9514 3897 9518
TIME...MOT...LOC 1633Z 298DEG 33KT 3930 9509 3910 9527

NRR

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
June 19, 10:35 AM CST
Where
Buchanan County, (Stj)st Joseph Mem A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.920

Thunderstorm Wind, Buchanan

When
June 19, 10:40 AM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.760, -94.850

Thunderstorm winds were estimated to 65 mph.

Thunderstorm Wind, Buchanan

When
June 19, 10:45 AM CST
Where
Buchanan County, 0.53 mi W of Lake Contrary
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.730, -94.940

Multiple trailers were damaged by winds, estimated up to 80 mph near Lake Contrary.

Thunderstorm Wind, Buchanan

When
June 19, 10:55 AM CST
Where
Buchanan County, 0.53 mi W of Lake Contrary
Measured
77 kt (89 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.730, -94.940

Roofs were blown off several trailer roofs. The debris was strewn from southwest to northeast. An unstrapped trailer home was blown off its blocks and rolled. One to two foot diamater trees were blown down. Based on the EF kit, winds were estimated up to 89 mph.

Thunderstorm Wind, Buchanan

When
June 19, 10:57 AM CST
Where
Buchanan County, (Stj)st Joseph Mem A
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.770, -94.920

Thunderstorm Wind, Andrew

When
June 19, 11:00 AM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.940, -94.830

Thunderstorm winds were estimated to 60 mph.

Thunderstorm Wind, Platte

When
June 19, 11:03 AM CST
Where
Platte County, 2.14 mi E of Tiffany Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.270, -94.680

A large business sign was snapped off, with winds estimated to 70 mph.

Thunderstorm Wind, Clay

When
June 19, 11:06 AM CST
Where
Clay County, 0.53 mi E of Liberty Mitchell Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -94.440

Thunderstorm winds were estimated to 60 mph.

Thunderstorm Wind, Clay

When
June 19, 11:07 AM CST
Where
Clay County, 1.48 mi SSE of Smithville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.380, -94.570

Thunderstorm winds were estimated up to 70 mph.

Thunderstorm Wind, De Kalb

When
June 19, 11:07 AM CST
Where
De Kalb County, 2.99 mi WNW of Stewartsville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -94.550

Thunderstorm wind gusts to 65 mph, were reported at the junction of Highways 31 and 6.

Hail, Platte

When
June 19, 11:08 AM CST
Where
Platte County, 0.69 mi S of Platte City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.360, -94.780

Hail, Clay

When
June 19, 11:25 AM CST
Where
Clay County, 0.87 mi SW of Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.440

Thunderstorm Wind, De Kalb

When
June 19, 11:27 AM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -94.360

Thunderstorm winds were estimated to gust to 60 mph.

Thunderstorm Wind, Caldwell

When
June 19, 11:33 AM CST
Where
Caldwell County, 0.87 mi NW of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.640, -94.040

Thunderstorm winds were estimated to 60 mph.

Thunderstorm Wind, Daviess

When
June 19, 11:35 AM CST
Where
Daviess County, 0.87 mi NE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -94.090

Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
June 19, 11:37 AM CST
Where
Jackson County, 2.14 mi NNW of Lake Lotawana
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.930, -94.330

Thunderstorm winds were estimated up to 65 mph.

Hail, Clay

When
June 19, 11:38 AM CST
Where
Clay County, Excelsior Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -94.230

Thunderstorm Wind, Daviess

When
June 19, 11:39 AM CST
Where
Daviess County, 3.25 mi WNW of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -94.030

Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Daviess

When
June 19, 11:52 AM CST
Where
Daviess County, 0.87 mi SE of Gallatin
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -93.960

Thunderstorm winds were estimated up to 65 mph.

Thunderstorm Wind, Lafayette

When
June 19, 11:56 AM CST
Where
Lafayette County, 1.07 mi E of Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.000, -93.950

A tree was blown onto powerlines and caused a fire. Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Caldwell

When
June 19, 11:59 AM CST
Where
Caldwell County, 1.27 mi ESE of Breckenridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -93.800

Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Lafayette

When
June 19, 11:59 AM CST
Where
Lafayette County, 1.38 mi S of Higginsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -93.730

Thunderstorm winds were estimated up to 60 mph.

Thunderstorm Wind, Livingston

When
June 19, 12:08 PM CST
Where
Livingston County, 0.69 mi N of Chillicothe Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.790, -93.500

Shingle damage was reported to two homes. A small outbuilding was also blown over.

Thunderstorm Wind, Johnson

When
June 19, 12:35 PM CST
Where
Johnson County, 3.62 mi NNE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -93.730

Thunderstorm winds estimated at 60 mph, caused a large tree to fall down on a road.

Thunderstorm Wind, Randolph

When
June 19, 2:30 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -92.440

A couple of tree limbs up to 24 inches in diameter were snapped off. Numerous tree limbs 2 to 3 inches were reported down. Thunderstorm winds were estimated up to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244329, 244308, 244331, 244330, 244328, 244311, 244315, 244316, 244313, 244314, 244306, 244304, 244317, 244320, 244319, 244322, 244305, 244321, 244323, 244326, 244324, 244325, 244332, 244327, 244333.